I am 31, female.
Last April, I got what I thought was food poisoning-- severe diarrhea, vomiting, stomach cramps. After a couple of weeks, I slowly improved...but was never quite "better." In July, the symptoms returned, worsened and stayed. I was also blacking out, getting dehydrated, feeling my heart "skip." In July, my regular MD ran blood tests & all came back normal. He thought he heard a heart murmur and ordered a echocardiogram, which was also normal. He sent me to a GI.
By this time, I was having watery diarrhea up to 10 times a day, some incontinence, and a nearly 30 lb weight loss (from 125 down to 98).
The GI suspected celiac or Crohn's disease and did a celiac panel, stool culture, small bowel follow-through x-ray, endoscopy, colonoscopy. Other than a hiatus hernia (probably caused by the vomiting) and some weird heart results when I was being monitored, everything was normal. He asked me to see an allergist, who did both scratch and blood tests for a bunch of foods. I tested mildly allergic to a few things, but as I was avoiding most of them at the time anyway, the allergist (& the GI) didn't think that was the cause.
I dropped down to 92 lbs and could only eat rice.
The GI sent me to a GI at the Mayo clinic. The Mayo doctor suspected a neuroendorcine tumor or a rare autoimmune disease affecting the small intestine (like eosinophilic gastroenteritis). He ordered blood tests (like those for VIP), 24 hour urine and CT Enterography. All came back normal.
However, I did test as hyperthyroid (in Oct...this was normal in July) so he sent me to the endocrinologist who did an iodine reuptake nuclear scan.
The endocrinologist thinks I have thyroiditis which was caused by the underlying big problem, but the hyperthyroidism seems to be resolving. (I don't have the antibodies associated with Graves disease.) She wants me to go back to the Mayo GI.
So...8 months after getting sick and a million tests (and a lot of money) later, I still have no idea what's wrong. Since I started taking Questran, the diarrhea has decreased. I still have some pain, nausea, fatigue and an extremely restricted diet. Also, as the Mayo GI commented, the Questran is just masking whatever is the ultimate cause. I've gained a little bit of weight-- up to 94 lbs. But...I just want to know what is wrong so that it can be treated and I can get better.
Symptoms I don't have: no joint pain or inflammation, no blood in the diarrhea, no heartburn.
Any thoughts? Thanks! :confused:
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?